Oklahoma, 2014

Hail and Damaging Wind in Oklahoma, August 8, 2014

August 8, 2014 · NWS OUN · 2 events in 2 counties and zones

A weak trough of low pressure and wind shift served as a focus for isolated thunderstorm development during the late afternoon. A few of these storms became severe, producing large hail and damaging winds as they collapsed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak trough of low pressure and wind shift served as a focus for isolated thunderstorm development during the late afternoon. A few of these storms became severe, producing large hail and damaging winds as they collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 8, 2:41 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 8, 2:41 AM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
341 AM CDT FRI AUG 8 2014

.DISCUSSION...
STRONG AND MARGINALLY SEVERE STORMS EXPECTED TO CONTINUE MOVING
EASTWARD ACROSS NORTHERN OKLAHOMA. SOUTHERN EDGE OF THIS ACTIVITY
MAY AFFECT NORTHERN PORTIONS OF THE OKC METRO AROUND DAYBREAK.
LULL IN RAIN/STORM ACTIVITY EXPECTED LATE THIS MORNING AND MUCH OF
THE AFTERNOON BEFORE REDEVELOPMENT POSSIBLE NEAR AND NORTH OF WEAK
FRONTAL BOUNDARY WHICH IS EXPECTED TO STRETCH EAST-WEST NEAR OR
JUST SOUTH OF INTERSTATE-40. WRF MOST AGGRESSIVE WITH CONVECTIVE
DEVELOPMENT...ECM LEAST...AND GFS IN THE MIDDLE. POPS WILL BE
INCREASED FROM PREVIOUS FORECAST PACKAGE ESPECIALLY OVER CENTRAL
AND SOUTHERN OKLAHOMA INTO WESTERN NORTH TEXAS. OUTSIDE OF
NORTHERN OKLAHOMA THIS MORNING...HIGHEST POTENTIAL FOR WIDESPREAD
RAIN APPEARS TO BE LATE TODAY AND TONIGHT CENTRAL AND NORTHERN
OKLAHOMA NEAR AND NORTH OF STALLING FRONT...NORTHERN OKLAHOMA LATE
SATURDAY INTO SUNDAY AS BOUNDARY LIFTS BACK NORTH...AND MONDAY AND
MONDAY NIGHT ACROSS SOUTHERN PORTIONS OF OKLAHOMA PERHAPS INTO
WESTERN NORTH TEXAS AS REINFORCING FRONT PUSHES SOUTHWARD OVER
REGION.

PERHAPS EVEN HIGH POPS ARE NEEDED BUT WITH LOCATION AND TIMING
DIFFERENCES BETWEEN THE VARIOUS MODELS...USED INITIALIZED
CONSENSUS BLEND. ALTHOUGH ORGANIZED AND PERSISTENT SEVERE WEATHER
RISK APPEARS FAIRLY LOW...THERE COULD BE A FEW WARNINGS ISSUED
WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY THREATS OVER
THE NEXT SEVERAL DAYS...MAINLY DURING THE EVENINGS. ALSO...WITH
RELATIVELY SLOW MOTION EXPECTED PRIOR TO ANY UPSCALE
DEVELOPMENT...3-INCH PLUS PER HOUR RATES WHICH WILL BE AN ISSUE
WHERE STORMS HAPPEN TO AFFECT URBAN AND FLASHY LOCATIONS.

OTHER THAN CHANCES FOR STORMS...THE MENTIONED FRONTAL BOUNDARY
THAT IS PROGD FOR SUNDAY NIGHT AND MONDAY WILL TAKE THE EDGE OFF
OF THE HEAT ACROSS THE REGION FOR NEXT WEEK...ESPECIALLY OVER THE
NORTHERN HALF OF OKLAHOMA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  97  73  97  74 /  30  40  20  20
HOBART OK        101  74  99  73 /  20  30  20  20
WICHITA FALLS TX 103  75 100  75 /  10  20  10  10
GAGE OK           93  69  96  70 /  60  40  20  30
PONCA CITY OK     91  72  93  73 /  70  40  30  30
DURANT OK         96  75  99  74 /  10  30  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/11
Hazardous weather outlook, Aug 8, 4:04 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
504 AM CDT FRI AUG 8 2014

OKZ004>048-050>052-TXZ083>090-091015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
504 AM CDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING...
ESPECIALLY ACROSS NORTHERN AND CENTRAL OKLAHOMA. SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING STRONG AND GUSTY WINDS... BUT
THE CHANCE OF SEVERE WEATHER WILL BE LOW.

SCATTERED STORMS WILL LIKELY REDEVELOP THIS AFTERNOON AND EVENING
WITH AN ISOLATED SEVERE STORM POSSIBLE PRODUCING DAMAGING WINDS OR
LARGE HAIL... BUT NO ORGANIZED AREA OF SEVERE WEATHER IS EXPECTED.

.HEAT...
HEAT INDEX VALUES WILL BE BETWEEN 95 AND 108 ACROSS THE AREA TODAY
AND HOT TEMPERATURES AND HIGH HUMIDITY PERSIST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.HEAT...
HIGH TEMPERATURES AND HEAT INDEX VALUES ARE EXPECTED TO PERSIST.
AFTERNOON HEAT INDEX VALUES WILL BE NEAR OR ABOVE 100 THROUGH AT
LEAST TUESDAY... ESPECIALLY ACROSS NORTH TEXAS AND SOUTHERN
OKLAHOMA.

.THUNDERSTORMS...
AT LEAST LOW STORM CHANCES REMAIN THROUGH THURSDAY WITH THE
HIGHEST CHANCES ACROSS NORTHERN OKLAHOMA. THE SEVERE WEATHER RISK
REMAINS LOW.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Aug 7, 11:53 PM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1253 AM CDT FRI AUG 8 2014

OKZ004-080630-
HARPER OK-
1253 AM CDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARPER COUNTY UNTIL 130
AM CDT...

AT 1252 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
BUFFALO...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
BUFFALO AND SELMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3699 9944 3695 9943 3693 9941 3681 9936
      3676 9981 3693 9987 3700 9968 3700 9946
TIME...MOT...LOC 0552Z 254DEG 16KT 3687 9975
Special weather statement, Aug 8, 12:19 AM CST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
119 AM CDT FRI AUG 8 2014

OKZ004-080645-
HARPER OK-
119 AM CDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARPER COUNTY UNTIL
145 AM CDT...

AT 117 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BUFFALO...
MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
BUFFALO AND SELMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3678 9935 3674 9967 3693 9975 3701 9951
      3700 9945
TIME...MOT...LOC 0617Z 256DEG 16KT 3685 9962
Special weather statement, Aug 8, 1:25 AM CST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
225 AM CDT FRI AUG 8 2014

OKZ004-005-010-011-080800-
WOODWARD OK-HARPER OK-WOODS OK-MAJOR OK-
225 AM CDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WOODWARD...SOUTHEASTERN
HARPER...CENTRAL WOODS AND NORTHWESTERN MAJOR COUNTIES UNTIL 300 AM
CDT...

AT 224 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
12 MILES EAST OF FORT SUPPLY TO 3 MILES SOUTHWEST OF MOORELAND...
MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3679 9904 3628 9879 3631 9928 3668 9947
TIME...MOT...LOC 0724Z 263DEG 21KT 3662 9936 3639 9924

..SPEG.
Special weather statement, Aug 8, 1:59 AM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
259 AM CDT FRI AUG 8 2014

OKZ005-006-080830-
WOODS OK-ALFALFA OK-
259 AM CDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR WOODS AND SOUTHERN ALFALFA
COUNTIES UNTIL 330 AM CDT...

AT 257 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
7 MILES NORTHEAST OF FREEDOM TO 6 MILES SOUTHWEST OF DACOMA...MOVING
EAST AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
HAIL UP TO ONE-HALF INCH DIAMETER...

LAT...LON 3658 9811 3649 9879 3686 9923 3700 9884
      3700 9871
TIME...MOT...LOC 0757Z 256DEG 25KT 3686 9903 3660 9866

..SPEG.
Special weather statement, Aug 8, 2:32 AM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
332 AM CDT FRI AUG 8 2014

OKZ005>007-012-080900-
GRANT OK-WOODS OK-GARFIELD OK-ALFALFA OK-
332 AM CDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT...NORTHEASTERN
WOODS...NORTHERN GARFIELD AND ALFALFA COUNTIES UNTIL 400 AM CDT...

AT 330 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 5 MILES SOUTHWEST OF HARDTNER KANSAS TO NEAR HELENA...MOVING
EAST AT 45 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3700 9809 3651 9750 3646 9824 3700 9885
TIME...MOT...LOC 0830Z 263DEG 40KT 3697 9873 3653 9822

..SPEG.
Special weather statement, Aug 8, 4:28 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
528 AM CDT FRI AUG 8 2014

OKZ013-019-020-026-081100-
LOGAN OK-LINCOLN OK-PAYNE OK-NOBLE OK-
528 AM CDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN...NORTHWESTERN
LINCOLN...PAYNE AND SOUTHERN NOBLE COUNTIES UNTIL 600 AM CDT...

AT 524 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
5 MILES SOUTHEAST OF LUCIEN TO 5 MILES NORTHEAST OF COYLE...AND FROM NEAR
MARSHALL TO JUST EAST OF GUTHRIE. THESE STORMS WERE MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3636 9703 3633 9704 3633 9700 3596 9665
      3580 9736 3614 9760 3617 9754 3617 9746
      3621 9746 3640 9707
TIME...MOT...LOC 1024Z 259DEG 23KT 3623 9738 3602 9717

..SPEG.

The radar

The Norman radar (KTLX), 85 km away, was scanning. The volume nearest the first event began at 11:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Payne

When
August 8, 5:30 AM CST
Where
Payne County, 0.56 mi W of Cushing
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.980, -96.770

Estimated 60 mph wind gusts. No damage was reported.

Hail, Bryan

When
August 8, 6:45 PM CST
Where
Bryan County, 2.21 mi NE of Yuba
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.830, -96.180

The hail was reported in Yuba.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541066, 541067.